Original Article

IJMDC. 2019; 3(7): 597-600

NSAID associated with an increased risk of peptic ulcer among patient with arthritis

Authors: Yaman Mazen Almerstani, Abdulkader Aljuhani, Sara Abdullah Alsaad, Bashaer Mahboub Alalwani, Ahmed Mohammad Alsahlawi, Turky Mehssen Alyamy, Razan Mohammad Aljohani, Ameera Mishal Alosaimi.

ABSTRACT

Background: Non-steroidal anti-inflammatory drugs (NSAIDs) are important agents used as analgesic and antipyretic in the management of inflammatory conditions and pain control in rheumatoid arthritis (RA). NSAIDs has been considered as one of the main causative factors for peptic ulcer and has been found to increase the risk of upper gastrointestinal tract perforation/bleeding by two to four folds. The current study was performed to investigate the associated risk between NSAIDs and the risk of peptic ulcer disease among patients with arthritis in Saudi Arabia. Methodology: A cross-sectional study was conducted during the period from February to July 2018, in four rheumatology clinics in four-selected tertiary and specialized hospitals in Saudi Arabia. Results: Among the total 169 rheumatoid arthritis patients included in the study, 121 of them (82.31%) successfully completed the study of which, 96 (79.3%) patients were included in the final analysis as per the eligibility criteria. Peptic ulcer associated symptoms with NSAID use were assessed. Most of the responders reported epigastric pain or burning pain in the stomach (67.7%) and esophageal pain or heartburn (62.5%). Responders reported the development of increased pain after eating (51%) which was relieved after taking an antacid in 66.6% of the subjects. Hematochezia or blood in stool (12.5%) and hematemesis or vomiting of blood (4.1%) was the least of the reported manifestations. Conclusion: This study found that patients with rheumatoid arthritis taking NSAIDs were at high risk of developing peptic ulcer disease with persistence of GI symptoms. Use of NSAIDs even for less than six months was associated with gastrointestinal effects.

Keywords:
NSAID, peptic ulcer, arthritis


View PDF
NSAID associated with an increased risk of peptic ulcer among patient with arthritis


Authors
Yaman Mazen Almerstani
Ibn Sina National College, Jeddah, Saudi Arabia
PubMed articlesGoogle scholar articles

Abdulkader Aljuhani
Ibn Sina National College, Jeddah, Saudi Arabia
PubMed articlesGoogle scholar articles

Sara Abdullah Alsaad
Ibn Sina National College, Jeddah, Saudi Arabia
PubMed articlesGoogle scholar articles

Bashaer Mahboub Alalwani
Ibn Sina National College, Jeddah, Saudi Arabia
PubMed articlesGoogle scholar articles

Ahmed Mohammad Alsahlawi
Ibn Sina National College, Jeddah, Saudi Arabia
PubMed articlesGoogle scholar articles

Turky Mehssen Alyamy
Ibn Sina National College, Jeddah, Saudi Arabia
PubMed articlesGoogle scholar articles

Razan Mohammad Aljohani
Ibn Sina National College, Jeddah, Saudi Arabia
PubMed articlesGoogle scholar articles

Ameera Mishal Alosaimi
Ibn Sina National College, Jeddah, Saudi Arabia
PubMed articlesGoogle scholar articles


Correspondence to:
. Ibn Sina National College, Jeddah, Saudi Arabia; sosonx@hotmail.com

Publication history
Published online 01 Jan 1970
Received 23 Jan 2019
Accepted 04 Feb 2019
Published in print 04 Apr 2019

How to cite this article?

Export to EndNote Export to refMan

Pubmed Style

Almerstani YM, Aljuhani A, Alsaad SA, Alalwani BM, Alsahlawi AM, Alyamy TM, Aljohani RM, Alosaimi AM. NSAID associated with an increased risk of peptic ulcer among patient with arthritis. IJMDC. 2019; 3(7): 597-600. doi:10.24911/IJMDC.51-1548203278


Web Style

Almerstani YM, Aljuhani A, Alsaad SA, Alalwani BM, Alsahlawi AM, Alyamy TM, Aljohani RM, Alosaimi AM. NSAID associated with an increased risk of peptic ulcer among patient with arthritis. http://www.ijmdc.com/?mno=27568 [Access: June 17, 2019]. doi:10.24911/IJMDC.51-1548203278


AMA (American Medical Association) Style

Almerstani YM, Aljuhani A, Alsaad SA, Alalwani BM, Alsahlawi AM, Alyamy TM, Aljohani RM, Alosaimi AM. NSAID associated with an increased risk of peptic ulcer among patient with arthritis. IJMDC. 2019; 3(7): 597-600. doi:10.24911/IJMDC.51-1548203278


Vancouver/ICMJE Style

Almerstani YM, Aljuhani A, Alsaad SA, Alalwani BM, Alsahlawi AM, Alyamy TM, Aljohani RM, Alosaimi AM. NSAID associated with an increased risk of peptic ulcer among patient with arthritis. IJMDC. (2019), [cited June 17, 2019]; 3(7): 597-600. doi:10.24911/IJMDC.51-1548203278


Harvard Style

Almerstani, Y. M., Aljuhani, . A., Alsaad, . S. A., Alalwani, . B. M., Alsahlawi, . A. M., Alyamy, . T. M., Aljohani, . R. M. & Alosaimi, . A. M. (2019) NSAID associated with an increased risk of peptic ulcer among patient with arthritis. IJMDC, 3 (7), 597-600. doi:10.24911/IJMDC.51-1548203278


Turabian Style

Almerstani, Yaman Mazen, Abdulkader Aljuhani, Sara Abdullah Alsaad, Bashaer Mahboub Alalwani, Ahmed Mohammad Alsahlawi, Turky Mehssen Alyamy, Razan Mohammad Aljohani, and Ameera Mishal Alosaimi. 2019. NSAID associated with an increased risk of peptic ulcer among patient with arthritis. International Journal of Medicine in Developing Countries, 3 (7), 597-600. doi:10.24911/IJMDC.51-1548203278


Chicago Style

Almerstani, Yaman Mazen, Abdulkader Aljuhani, Sara Abdullah Alsaad, Bashaer Mahboub Alalwani, Ahmed Mohammad Alsahlawi, Turky Mehssen Alyamy, Razan Mohammad Aljohani, and Ameera Mishal Alosaimi. "NSAID associated with an increased risk of peptic ulcer among patient with arthritis." International Journal of Medicine in Developing Countries 3 (2019), 597-600. doi:10.24911/IJMDC.51-1548203278


MLA (The Modern Language Association) Style

Almerstani, Yaman Mazen, Abdulkader Aljuhani, Sara Abdullah Alsaad, Bashaer Mahboub Alalwani, Ahmed Mohammad Alsahlawi, Turky Mehssen Alyamy, Razan Mohammad Aljohani, and Ameera Mishal Alosaimi. "NSAID associated with an increased risk of peptic ulcer among patient with arthritis." International Journal of Medicine in Developing Countries 3.7 (2019), 597-600. Print. doi:10.24911/IJMDC.51-1548203278


APA (American Psychological Association) Style

Almerstani, Y. M., Aljuhani, . A., Alsaad, . S. A., Alalwani, . B. M., Alsahlawi, . A. M., Alyamy, . T. M., Aljohani, . R. M. & Alosaimi, . A. M. (2019) NSAID associated with an increased risk of peptic ulcer among patient with arthritis. International Journal of Medicine in Developing Countries, 3 (7), 597-600. doi:10.24911/IJMDC.51-1548203278


Share this article

Click the icon of the social media platform on which you would like to share this article.

Article Statistics

Viewed: 1602
Downloaded: 286
Cited: 0

Request permissions

If you wish to reuse any part or all of this article please contact the copyright holder, contact@ejmcr.com.

Copyright © 2018 Discover Publishing Group. All Rights Reserved.